A sluggish random walk with subdiffusive spread

Aniket Zodage, Rosalind J. Allen, Martin R. Evans*, Satya N. Majumdar

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

Abstract / Description of output

We study a one-dimensional sluggish random walk with space-dependent transition probabilities between nearest-neighbour lattice sites. Motivated by trap models of slow dynamics, we consider a model in which the trap depth increases logarithmically with distance from the origin. This leads to a random walk which has symmetric transition probabilities that decrease with distance |k| from the origin as 1/|k| for large |k|. We show that the typical position after time t scales as t1/3 with a nontrivial scaling function for the position distribution which has a trough (a cusp singularity) at the origin. Therefore an effective central bias away from the origin emerges even though the transition probabilities are symmetric. We also compute the survival probability of the walker in the presence of a sink at the origin and show that it decays as t−1/3 at late times. Furthermore we compute the distribution of the maximum position, M(t), to the right of the origin up to time t, and show that it has a nontrivial scaling function. Finally we provide a generalisation of this model where the transition probabilities decay as 1/|k|α with α>0.
Original languageEnglish
Article number033211
Pages (from-to)1-24
Number of pages24
Journal Journal of Statistical Mechanics: Theory and Experiment
Issue number3
Publication statusPublished - 29 Mar 2023

Keywords / Materials (for Non-textual outputs)

  • Anomalous Diffusion
  • Persistence
  • Dynamics
  • Models


Dive into the research topics of 'A sluggish random walk with subdiffusive spread'. Together they form a unique fingerprint.

Cite this